Alert archive / Washington / Flash Flood Warnings in 1997

Flash Flood Warning 19, NWS Spokane, WA

August 5, 1997Ferry County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 5, 1997, 6:55 PM PDT for Ferry County, Washington. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1997, 6:55 PM PDT (01:55 UTC)
Expired
Aug 5, 1997, 9:00 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA
Area
Whole counties

County Ferry County, WA

The radar

The Spokane radar (KOTX), 110 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1997-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1997-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2463 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 060202
FFWGEG
WAC019-060400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
655 PM PDT TUE AUG 5 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 900 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST WASHINGTON
 
   ...FERRY COUNTY
 
AT 650 PM PDT DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING
FROM REPUBLIC TO 15 MILES SOUTH OF REPUBLIC. LITTLE MOVEMENT HAS BEEN
DETECTED OVER THE PAST HOUR.
 
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAIN AND FLASH FLOODS
ALONG THE SANPOIL RIVER AND ITS TRIBUTARIES SOUTH OF REPUBLIC. RADAR
ESTIMATES THAT UP TO 1.00 INCH OF RAIN PER HOUR HAS FALLEN ACROSS
PORTIONS OF THIS AREA. RECREATIONALISTS AND THOSE TRAVELING ALONG ROUTE
21 SOUTH OF REPUBLIC SHOULD USE EXTEME CAUTION OVER THE NEXT FEW HOURS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DELPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
AVERY/FRISBIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:43 PM PDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 5, 2:43 PM PDT, 4 hours 12 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
150 PM PDT TUE AUG 5 1997

MOISTURE CONTS TO SPIRAL AROUND SERN ID LOW.  SOME MID LVL MOISTURE
MOVG ACROSS PANHANDLE ATTM BUT CONVECTION REMAINING IN MT.  STILL
COULD SEE SOME SHRA THIS EVE SO WILL KEEP MENTION OF IT IN PANHANDLE
ZONES.  FARTHER WEST ONLY HI CLDS TO CONTEND WITH.  WV IMGRY SHOWS
SERN ID LOW DROPPING SEWD SO MID/HI CLDS SHOULD BE ON THE DECR A BIT
OVERNIGHT FOR MORE NORMAL TEMPS.

LARGE SCALE PATTERN BREAKS DOWN IN A HURRY.  SIG S/WV ROUNDING THE
BOTTOM OF THE EPAC TROF NEAR 140W PROGGED BY ALL MODELS TO EJECT INTO
BC.  BUT UNLIKE ITS PREDECESSOR WHICH HEADED NWD INTO THE
YUKON...THIS LATEST WAVE WILL MOVE ACROSS SRN BC.  THIS IS DUE TO A
BREAKDOWN OF THE WRN US RIDGE AS THE HIGH OVER AK PINCHES OFF AND
DRIFTS WWD.  MEANWHILE THE EPAC LOW IS REPLACED BY A LONG WV TROF OUT
AT 160W.  THIS ALLOWS A RIDGE TO BUILD OFFSHORE IN THE EXTENDED
PUTTING CWA IN WEAK NWLY FLOW FOR COOLER TEMPS.

MAIN FOCUS OF ATTENTION IS ON AFOREMENTIONED WAVE AS IT MOVES ACROSS
SRN BC.  MDLS ARE ALL SIMILAR WITH IT ALTHO 12Z AVN A LITTLE STRONGER
THAN THE OTHERS AND STRONGER 00Z RUN.  INSTABILITY ISN`T LACKING IN
ANY MODEL.  S/WV DOESN`T BRING MUCH MOISTURE WITH IT BUT CURRENT
INFLUX OF MOISTURE FROM THE EAST HAS ACTUALLY DONE A DECENT JOB OF
MOISTENING PANHANDLE AND XTRM ERN WA ATMOS.  WITH WEAK FLOW THIS
MOISTURE WON`T GO ANYWHERE BY TOMORROW.  ETA SHOWS 1.2 INCHES OF PCP
WTR BY WED AFTN.  TIMING OF THE WAVE PUTS IT NEAR THE CASCADES BY 00Z
WED AFTN SO CONVECTION WILL WAIT TIL LATE AFTN AND CONT INTO THE EVE.
EAST SLOPES AND BASIN WILL BE TOO DRY FOR ANY CONVECTION AND LWS AREA
PROBABLY TOO FAR SOUTH TO FEEL THE EFFECTS OF THE BC S/WV.  SO MAIN
FOCUS AREA APPEARS TO BE NRN WA MTNS AND NRN PANHANDLE.

MARINE AIR INTRUDES INTO THE CWA WED NIGHT AS ETA MDL SHOWS MARINE
LAYER DEEPENING UP TO 700MB W OF CASCADES.  THUR SHOULD BE DRY AND
STABLE WITH COOLER TEMPS...FINALLY.  RJ

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 064/096/059/087 1220
CQV 063/099/060/090 1330
S86 061/093/058/0858 2330
COE 062/094/059/086 2220
WWP 060/093/058/085 3331

.GEG...NONE.

Nearby

Flash Flood Warnings in Washington, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.